Mississippi, 2012

Damaging Winds in Mississippi, July 3, 2012

July 3, 2012 · NWS LIX · 2 events in 2 counties and zones

An unstable airmass allowed the development of isolated severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An unstable airmass allowed the development of isolated severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 3, 2:17 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 3, 2:17 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
317 PM CDT TUE JUL 3 2012

.SHORT TERM...
ONCE AGAIN SHOWERS AND THUNDERSTORMS TO DEVELOPING ACROSS PORTIONS
OF THE FORECAST AREA...ON THE LA/MS BORDER AS WELL AS ALONG SEA
BREEZE ON MUCH OF OUR COASTLINE. GENERAL MOVEMENT SHOULD BE A
GRADUAL DRIFT TO THE SOUTHWEST BUT DEVIATIONS WILL BE POSSIBLE WITH
OUTFLOW BOUNDARY INFLUENCES. AS WITH PREVIOUS DAYS...CONVECTION
LIKELY TO INCREASE IN INTENSITY WITH TIME AND CONTINUED DAYTIME
HEATING. THIS MORNING/S SOUNDING WAS SLIGHTLY MORE STABLE WITH JUST
A LITTLE MORE MID LEVEL MOISTURE BUT THINK THERE/S STILL ENOUGH
INSTABILITY FOR STRONG TO MARGINALLY SEVERE STORMS TO DEVELOP. WITH
THE WETBULB ABOUT A THOUSAND FEET HIGHER THAN YSTRDY...PROB BE
HARDER TO GET NICKEL HAIL LIKE YESTERDAY BUT NOT OUT OF THE
QUESTION. SO MOSTLY SMALL HAIL AND GUSTS TO AROUND 40 MPH SHOULD BE
WHATS EXPECTED WITH STRONGER STORMS. DIURNAL CONCLUSION OF ACTIVITY
TO ENSUE WITH SUNSET. SHOWERS LIKELY TO REDEVELOP OVER THE COASTAL
WATERS. MAV DID SUGGEST A FEW INLAND SHOWERS OVERNIGHT. THOUGH
COMING IN AT 30 PCT...DIDN/T WANT TO COMPLETELY IGNORE IT BUT NOT
HAVE POPS THAT HIGH EITHER.

.LONG TERM...
INDEPENDENCE DAY SHOW NO SIGNS OF BEING MUCH DIFFERENT THAN TODAY.
MODELS KEEP UPPER LEVEL RIDGE GENERALLY OVER THE CENTRAL US BY
SHIFTING EAST THEN EVENTUALLY RETROGRADING BACK WEST. WITH SOUTHEAST
LA BEING ON THE SOUTHERN PERIPHERY OF THIS HIGH...WE WILL CONTINUE
TO HAVE THAT LOWER END CHANCE OF AFTERNOON STORMS THIS WEEK. MOVING
TOWARDS THE END OF THIS WEEK HAVE INCREASED POPS FRIDAY AND SATURDAY
TO THE 40-50 PCT RANGE. AS ECMWF CONTINUING TO COME AROUND TO GFS/S
SOLUTION OF GULF COAST ON WEAKER SIDE OF THE UPPER RIDGE BUT FOR
DIFFERENT REASONS. ECMWF SUGGESTS AN INVERTED TROUGH WILL TRACK
ACROSS THE AREA WHILE THE RIDGE SHIFTS WEST. GFS IS JUST FASTER WITH
THE UPPER HIGH RETROGRESSION BACK WEST WHICH ALLOWS WEAKNESS TO BE
OVER THE AREA SOONER. EITHER WAY...IF ONE OF THE 2 SCENARIOS HAPPENS
RAIN CHANCES WILL BE INCREASING. WETTER PATTERN LIKELY TO PERSIST
INTO NEXT WEEK. ITS A GOOD THING DUE TO DROUGHTLIKE CONDITIONS
SNEAKING BACK INTO THE AREA.

FOR TEMPERATURES...WILL REMAIN ON THE WARMER SIDE OF NORMAL TEMPS
THROUGH THE FORECAST PERIOD.

MEFFER
&&

.AVIATION...
SCATTERED CONVECTION THIS AFTERNOON AND EVENING SHOULD DIMINISH BY
03Z...WITH A FEW STORMS PRODUCING GUSTS TO AROUND 40 KT. OUTSIDE OF
THUNDERSTORMS...MOST TERMINALS SHOULD PREVAIL VFR. 21

&&

.MARINE...
WEAK PRESSURE GRADIENT PERSIST ACROSS THE MARINE AREA THROUGH THE
NEXT 5 DAYS AS WESTERN PORTION OF THE ATLANTIC SURFACE EXTENDS INTO
THE NORTH CENTRAL GULF. WEAK PRESSURE GRADIENT WILL GENERALLY
SUPPORT WINDS OF 10 KNOTS OR LESS.

&&

.DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING STORMS AND ISSUING A FEW SVR WARNINGS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  96  72  94 /  10  30  20  30
BTR  74  96  76  95 /  10  30  20  20
ASD  74  94  74  93 /  10  30  20  20
MSY  77  93  77  92 /  10  30  20  20
GPT  76  92  76  92 /  10  30  20  30
PQL  73  94  74  93 /  10  30  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 10:23 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1123 AM CDT TUE JUL 3 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1123 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. THE MAIN
THREATS ARE STRONG AND GUSTY WINDS...FREQUENT LIGHTNING...AND
SMALL HAIL.

HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED ACROSS A LARGE
PORTION OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. A FEW STRONG THUNDERSTORMS MAY OCCUR EACH
DAY...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

HEAT INDEX VALUES ACROSS A LARGE PORTION OF THE AREA WILL PEAK
IN THE 100 TO 105 DEGREE RANGE EACH AFTERNOON THROUGH AT LEAST
THURSDAY WITH ACTUAL HIGH TEMPERATURES GENERALLY IN THE MID 90S
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 1:11 PM CST, 1 hour 52 minutes before
LAZ069-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
211 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING LOWER
PLAQUEMINES PARISH...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTH OF PORT SULPHUR...OR
ABOUT 5 MILES SOUTHWEST OF EMPIRE...DRIFTING NORTHEAST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PORT SULPHUR AND EMPIRE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 3, 1:38 PM CST, 1 hour 25 minutes before
LAZ039-040-071-072-032030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING ST.
TAMMANY PARISH...SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA
PARISH...WASHINGTON PARISH...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTH OF FRANKLINTON...OR
ABOUT 4 MILES SOUTHWEST OF ENON. THE THUNDERSTORMS WERE NEARLY
STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...FOLSOM AND NEARBY AREAS OF SOUTHERN WASHINGTON PARISH.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 3, 2:01 PM CST, 1 hour 2 minutes before
MSZ082-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS OVER NEARLY STATIONARY OVER
EASTERN JACKSON COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR ESCATAWPA. THE THUNDERSTORMS
WERE NEARLY STATIONARY OR DRIFTING SLOWLY SOUTHWEST.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WADE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 3, 2:26 PM CST, 37 minutes before
LAZ039-040-071-072-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING ST.
TAMMANY PARISH...SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA
PARISH...WASHINGTON PARISH...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SCATTERED STRONG THUNDERSTORMS FROM 10 MILES NORTH OF COVINGTON TO
NEAR INDEPENDENCE. THE THUNDERSTORMS WERE NEARLY STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...FOLSOM...INDEPENDENCE...ROSELAND...ENON AND AMITE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 3, 2:54 PM CST, 9 minutes before
MSZ069-070-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
354 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING AMITE
COUNTY...PIKE COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR LIBERTY TO AROUND MCCOMB
WERE NEARLY STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SUMMIT AND LIBERTY

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 3, 3:03 PM CST, 0 minutes before
LAZ040-050-072-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
403 PM CDT TUE JUL 3 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING
LIVINGSTON PARISH...ST. TAMMANY PARISH...SOUTHERN TANGIPAHOA
PARISH...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTHWEST OF COVINGTON AND
2 MILES EAST OF INDEPENDENCE...MOVING SOUTHWEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ROBERT...INDEPENDENCE...TICKFAW...PONCHATOULA AND HAMMOND

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

The radar

The Mobile radar (KMOB), 46 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 3, 3:03 PM CST
Where
Jackson County, 0.58 mi WSW of Vancleave
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.528, -88.689

A large oak tree was downed across the road at Highway 57 and Jim Ramsey Road. Numerous limbs and tree debris was also reported in Vancleave.

Thunderstorm Wind, Harrison

When
July 3, 5:05 PM CST
Where
Harrison County, 0.93 mi ENE of Ligana
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.533, -89.235

Trees and power lines were reported down along Highway 53 between Saucier-Lizana Road and Shaw Road. Event time was estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383432, 383435.